I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

High psa after hrt

User
Posted 26 Mar 2021 at 13:54

Good afternoon all

my PSA was 94 when first diagnosed  and now after five months of hormones my PSA has only reduced to 50 so now I am waiting for another scan( next one up from the choline scan) so it’s almost certain that my radiotherapy will be delayed is this a fairly normal response and what should my PSA level reach before therapy starts. 

working man age 55 , manual working,healthy lifestyle non smoking social drinker.

User
Posted 26 Mar 2021 at 23:06
Not sure whether you understood my post? It is worth checking that you were definitely given the 11.25mg dose - it isn't completely unknown for a nurse to give the 3.75mg dose by mistake. And yes, all the injected hormone treatments are intended to stop testosterone production but it seems in your case this isn't working. Your PSA should be below 5 by now.
"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 27 Mar 2021 at 00:11

Hi Ernie, this is a slight aside to the main thrust of this thread. You say you are taking cranberries juice and blueberries as antioxidants, that is good, but whilst you are having radiotherapy antioxidents can reduce its effectiveness, so I would stop these during radiotherapy, by all means resume once the radiotherapy is over, well as long as you like the taste of them. 

Dave

User
Posted 16 Jun 2021 at 18:00

I like the motorbikes, I used mine for most of the Radiotherapy appointments. I used to tell the nurses riding a motorbike reduces my chances of dying from prostate cancer. I'm not too sure how many got the joke.

Dave

User
Posted 17 Jun 2021 at 09:08
Good to hear that the RT is going well so far. A note of caution, though: the radiation effects are cumulative and do generally occur towards and after the end of treatment, generally peaking about 2 weeks after RT finishes. I was fine for the first month of my 6-week RT, but the next month I had significant side-effects.

Best wishes,

Chris

Show Most Thanked Posts
User
Posted 26 Mar 2021 at 14:10
Do you mean "HT" rather than "HRT"? They are completely different things! Assuming that you do mean HT, that doesn't sound like a very good response to the hormones at all, unfortunately. I do hope that the scan finds out what's going on for you.

Best wishes,

Chris

User
Posted 26 Mar 2021 at 14:50
This is not good but there could be a couple of explanations. Are you on hormone tablets or injections?
"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 26 Mar 2021 at 15:07
HT usually results in a dramatic fall in PSA in the timescale you give. Some urologists even like to defer RT until PSA has reduced to a certain level. It would be interesting to know if your Testosterone level has dropped, although this may not have been checked as yet.

Good that you are having more high grade scan and your case is under further investigation.

Interested to learn as much info as you can glean and hope a successful treatment plan can be put into effect.

Barry
User
Posted 26 Mar 2021 at 15:19

I have a hormone injection every 3 months, had a short course of bicala....tablets before the injection in October 2020.

Edited by member 26 Mar 2021 at 15:27  | Reason: Not specified

User
Posted 26 Mar 2021 at 18:07
Okay so possibilities include:-

- you were accidentally given the 1 month injection rather than the 3 month version

- the injection was given or stored incorrectly

- the HT is not working well enough to castrate you

- your cancer has become hormone independent already

- you have a rare type of prostate cancer that is not affected by HT

Any of these would be rare / unusual. In your shoes I would be tempted to ask the nurse to confirm the dose of your last injection (should be on your medical record). I would also confirm that the biopsy had identified adenocarcinoma rather than one of the rare prostate cancer types. Assuming that is all confirmed, I would ask for a testosterone test - if your testosterone is at or below 0.69 then the cancer may have learnt to be hormone independent and if it is above 0.69 the hormone isn't working well enough.

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 26 Mar 2021 at 22:21
My hormone is to halt the production of testosterone, I have an injection of a female hormone dose is 11.25 cc, told that surgery is not going to work. My prostate has a volume of 71cc the cancer is just touching the seminal vesicles but not spread anywhere else according to the last scan (October 2020).quite certain that the Gleason score is 9. No complaints about my treatment during the COVID outbreak.

Since the hormones started I have daily hot flushes and have gained more weight around the middle.

I take cranberry juice everyday because it has loads of antioxidants I eat blueberries for the same reason

Sage supplement for the hot flushes.

I am pleased to be able to return to work after Easter.

User
Posted 26 Mar 2021 at 23:06
Not sure whether you understood my post? It is worth checking that you were definitely given the 11.25mg dose - it isn't completely unknown for a nurse to give the 3.75mg dose by mistake. And yes, all the injected hormone treatments are intended to stop testosterone production but it seems in your case this isn't working. Your PSA should be below 5 by now.
"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 27 Mar 2021 at 00:11

Hi Ernie, this is a slight aside to the main thrust of this thread. You say you are taking cranberries juice and blueberries as antioxidants, that is good, but whilst you are having radiotherapy antioxidents can reduce its effectiveness, so I would stop these during radiotherapy, by all means resume once the radiotherapy is over, well as long as you like the taste of them. 

Dave

User
Posted 27 Mar 2021 at 19:18

Both injections were definitely 11.25 mg, my next injection is on April 22 or thereabouts. Thanks for your reply’s, much appreciated. I am looking forward to a return to work on April 6 I have been on furlough since December 30.

just looked at my letter from onco last September and they state 

Adenocarcinoma of the Prostate Gleason 9(4+5) T3bN0Mx

6/6 cores 100% cancer in a single core

testosterone is almost zero.

Edited by member 30 Mar 2021 at 10:50  | Reason: Just wanted to be thorough....

User
Posted 22 Apr 2021 at 18:36

So I had another pet scan which revealed that my cancer is still contained within the prostate, so the doctor is happy for me to have radiotherapy soon. They still don’t know why my PSA is high (hopefully it’s a one off)  also had the third prostap injection today 11.25 mg

User
Posted 22 Apr 2021 at 20:34

Ernie a T3b diagnosis means the tumour has spread to the seminal vesicles.

Presumably this is why they are recommending HT/RT.

Good luck with the treatment.

User
Posted 08 May 2021 at 14:34

Had my ct planning scan and got my tattoos radiotherapy will start on the 24th of May.

User
Posted 16 Jun 2021 at 17:23

Half way through my radiotherapy and not having any ill effects, working half days.  Just treated myself to a BMW f800 gt to go with my Honda cb500s it’s not a mid life crisis as I’m not middle aged yet.

User
Posted 16 Jun 2021 at 18:00

I like the motorbikes, I used mine for most of the Radiotherapy appointments. I used to tell the nurses riding a motorbike reduces my chances of dying from prostate cancer. I'm not too sure how many got the joke.

Dave

User
Posted 16 Jun 2021 at 18:31

The beemer is on sorn until I finish treatment, the Honda is in use every dry day

User
Posted 17 Jun 2021 at 09:08
Good to hear that the RT is going well so far. A note of caution, though: the radiation effects are cumulative and do generally occur towards and after the end of treatment, generally peaking about 2 weeks after RT finishes. I was fine for the first month of my 6-week RT, but the next month I had significant side-effects.

Best wishes,

Chris

User
Posted 17 Jun 2021 at 17:53

Although I am a eternal optimistic geezer (glass not half full.... positively overflowing) I am also a realistic person and I am expecting things to get worse before I get better , maybe I shall get my first ever sick note. My employer is being very good with me  which is amazing considering that we are restructuring the business and making redundancies in all areas.

 
Forum Jump  
©2021 Prostate Cancer UK